Side effects: My doctor said to me... - Parkinson's Movement

Parkinson's Movement
15,777 members14,641 posts

Side effects

My doctor said to me, even I have PD, that I should wait for became taking a medicaments far as I can, because side effects are worst than simtoms of desease. What do you think about statement?

15 Replies
oldestnewest

DEAR KOKOLU . IT IS VERY DIFFICULT TO GIVE ADVICE TO SOMEONE ON A SERIOUS SUBJECT LIKE THIS-

LET ME SAY THAT I HAVE GHEARD IT SAID THAT IT IS BETTER TO TRY TO GET ALONG FOR AS LONG AS POSSIBLE WITHOUT MEDS BUT ON THE OTHER HAND - THERE ARE DRUGS WHICH CAN BE GIVEN TO HELP WITH THE SYMPTOMS AND TO LESSEN THE PROGRESS OF THIS DISEASE - SO REALLY YOU HAVE TO BE VERY STRONG AND DETERMINED IF YOU REALLY BELIEVE YOU HAVE PD - AM I RIGHT IN THINKING THAT YOU HAVE NOT SEEN YHOUR SPECIALIST YET ?

Reply

No, I was at 2 neurologists who are not specialised for PD, I am going at one who is on Februar 29. That things said to me my familly doctor. She also said that the depression is not one of the simptoms of PD, and the patients with PD get depression in the later fase of desease??

Reply

Dear Kokolu, quite a lot of research being correlated in the UK demonstrates quite clearly that depression is an early symptom of Parkinson's, especially in Younger Onset Parkinson's. This is often not recognised by general practitioners or the general public who think that your depression is merely 'sadness' at the diagnosis. For many people it can be one of the most debilitating early signs.

Have a look on the Parkinson's UK website. The download about depression might be very useful. PD meds might have a beneficial effect on these 'mood' symptoms, but if you don't want to take them you might have to go down a different route for help there.

On the website there are also questionnaires which help you judge the seriousness of your non motor symtoms and if you take them to the doctor might help you to open the conversation again.

Reply

Hi speaking from my own experience having had PD for 17 years I reckon the longer you can stay off L-Dopa the better. However when you do start taking PD drugs be cautious with the dosage and be sure to do this under the guidance of a neurologist. After all this time I am still trying to come to terms with anxiety & depression. Best wishes. Tony

Reply

Is there any meds thay can delay the progression of desease? How old are you now? Are you still mobile?

Reply

I don't know of any meds that actually delay progress of PD. I am 65 and still mobile but I do have trouble walking. I had DBS op in Sept 2011 & since then my walking seems to have deteriorated. I want to sort this out during my next visit to my neurologist.

Reply

azilect is supposed to help and delayb the disease - as far as depression goes - i think you can be depressed at whatever stage you are at - in fact i was prescribed antii depressants before i was diagnosed with pd - i did not take them as i felt that i was not depressed at all ... try and be patient until you get to see the one on the 29th feb

take care - love sharon

Reply

in my case the side effects of mirapexin were so severe i had to stop taking them as they made me so ill. I was advised to persist so i did, for 6 months, it was awful.

I am now on Ropinerole which gives me heartburn, but i take something to help with that. at least it doesn't make me feel so ill, unfortunately , so far it doesn't seem to manage my symptoms much either. I would not dream of advising you but that is my own experience of DA's.

I am ever hopeful that the symptoms will eventually be controlled.

Reply

Hi KokoLu

It looks like you have many questions ready for your neurology visit! I hope you write them down so you get them all answered. You have yet to have your diagnosis confirmed and in the meantime I hope you don't get too much information overload.

Do post us how your visit goes.

Reply

There are two schools of thought when it comes to starting a medication regimen for PD. One says to wait until your symptoms are debilitating and then start on medication. The other says to start medication when diagnosed so as have relief from the symptoms, etc. Both address Quality of Life. My neurologist expressed it as "I can't tell you how your disease progression will be in five or ten years from now, but I would want the best quality of life possible for you now", thus the recommendation to start me on Sinemet.

Medication side effeccts will be there no matter when you start your meds., so my suggestion would be to assess your situation and express your thoughts to your doctor and decide, as a team, what would work best for you.

Reply

Hi KokoLu,

I was dx in november this year , although my PD nurse has said i have probably had PD for over 10 years, i was put on Requip XL and the side effects for myself are quite bad, i wanted to change my meds but PD nurse ( who is fantastic) has told me that i am not yet on my theraputic dose yet , i am taking 6mg of requip and on monday go up to 8mg for 2 weeks then up to 10 mgs , i feel sick all the time ,i have right side PD but just a few weeks ago my head and left leg have started to shake, Quite funny some times , i fall alot and some people think i am a drunk, so i try to tell them that i have PD , but most dont understand,

this is a great site which will give you support but as every one sayes we are all different and can only tell you about our own experiancese

take care

and A Happy Newyear

regards

Al

Reply

I had several side effects from my meds. Had to change several times to find the one that fit me best. I am doing much better with my current meds. By feeling better I'm able to fix better (healthier) meals and exercise which both help with symptoms.

Talk with your doctor about side effects and what meds are available. Make sure you communicate with your doctor every time you visit…ask questions and fill the dr in with what is happening in your life. Be part of the decision process.

Continue reading on this site, it is encouraging and informative.

Reply

This site is wonderful and has helped me a lot. PD is different for everyone and therefore the meds are different. Don't be downhearted if the diagnosis is PD eventually something will be found to help you. I think exercise helps, no matter how little you are able to do. Try to keep positive. There is always hope.

2 likes
Reply

Be sure to see a Movement Disorder Specialist, not just any doctor. Meds react differently with different people so you may have to experiment (with your doctor's advice, not the advice of all of us well-meaning folks on websites!) before you find the correct meds and dosage for you. I had terrible reactions to Mirapex but do fine with ReQuipXL. I stopped Azilect when it was shown scientifically that it does not slow progression of the disease as was initially reported. Cycling continues to be the best antidote for PD for me and many others, but it is done in conjunction with medication.

Reply

This is a good page with lots of good advice and things to think about. I have had docs tell me what some write here; and have had docs tell me what some of the others have heard too--just opposit. Same with when to start the meds. I find it interesting we are being advised in many cases the same even though they are opposit of each other.

Dennis

Reply

You may also like...